ABSTRACT: Tumor lysis syndrome (TLS) is an oncology emergency that occurs as a result of rapid tumor cell breakdown and the consequent release of massive amounts of intracellular contents, including potassium, phosphate, and uric acid, into the systemic circulation. These metabolic disturbances lead to life-threatening conditions and may cause sudden death if not treated. TLS commonly occurs following initiation of cytotoxic treatment in patients with high-grade lymphomas or acute lymphoblastic leukemia. Spontaneous cases involving both solid and hematologic tumors have also been reported. Rarely, TLS occurs following treatment with irradiation, corticosteroids, hormonal therapy, or biologic therapy. It is necessary to identify patients at risk for TLS early in order to initiate preventive measures. In the event that preventive measures fail, the clinical parameters and signs of TLS must be understood and recognized so that treatment can begin as soon as possible, as this condition is a significant cause of morbidity and mortality.
When tumor cells are rapidly broken down and their contents released into the extracellular space, the released ions and compounds can cause metabolic disturbances too great to be neutralized by the body's normal mechanisms. The syndrome characterized by these metabolic derangements is known as tumor lysis syndrome (TLS). TLS can cause life-threatening conditions and even death unless appropriately and immediately treated.
There are many factors that predispose a patient to TLS. Those at greatest risk are patients with large tumor burdens (bulky disease) that proliferate at a high rate, and those with renal insufficiency or dehydration prior to the start of therapy. Hyperuricemia, hyperphosphatemia, and an elevated lactate dehydrogenase (LDH) level prior to the start of therapy for the malignancy also correlate with a risk of TLS developing.[1,2]
Certain malignancies may also predispose a patient to development of this syndrome. TLS is frequently associated with treatment of Burkitt lymphoma, acute lymphoblastic leukemia, acute myeloid leukemia, and other high-grade lymphomas (Figure 1).[1-3] Post-treatment TLS has also been reported in patients with multiple myeloma, as well as in solid tumors, such as breast cancer, small-cell lung cancers, sarcoma, non–small-cell lung cancer, bladder cancer, and ovarian cancer.[4-9] The incidence of TLS in patients with solid tumors, however, is relatively low compared with that observed in hematologic malignancies. Spontaneous occurrences prior to starting therapy have also been described in leukemias and lymphomas.[2,10-12]
Certain therapies for malignancies may also place patients at risk for the development of TLS. Patients who are treated with intensive protocols are at a relatively higher risk compared with those who receive fewer chemotherapeutic agents. There are case reports indicating that corticosteroids alone may be enough to induce TLS, especially if the patient has a hematologic malignancy.[14,15] In addition, treatment of chronic leukemia with adenosine(Drug information on adenosine) deaminase inhibitors (as opposed to alkylating agents) has been reported to induce TLS and subsequent renal failure. Finally, studies have shown that patients who receive therapy with monoclonal antibodies and other targeted agents may also be at a relatively higher risk for the development of TLS than those who do not receive this modality of treatment.[17,18]
TLS occurs when there is a rapid breakdown of nucleic acids and lysis of tumor cells during or in the days following chemotherapy initiation, resulting in characteristic electrolyte abnormalities. All of these abnormalities can have lethal consequences. Two of the most life-threatening complications are arrhythmias, due to hypocalcemia or hyperkalemia, and renal failure, due to hyperuricemia or hyperphosphatemia.
Hyperkalemia can result from two different mechanisms. Because the potassium gradient across cell membranes is regulated by a sodium/potassium adenosine triphosphatase (ATPase), any disruption in the functioning of this enzyme can give rise to an efflux of potassium out of the cell. When exposed to chemotherapy or radiation therapy, cellular metabolism is increased and adenosine triphosphate (ATP) is consumed at a higher rate. Consequently, there is little ATP remaining for the ATPase enzyme to use to maintain the potassium gradient. Potassium therefore leaves the malignant cells even prior to lysis. The second mechanism is the release of the intracellular stores of potassium into the blood upon lysis of tumor cells. Hyperkalemia is typically seen in the first 12 to 24 hours after therapy and is therefore the initial life-threatening abnormality seen in TLS.[20,21]
Hypocalcemia in this syndrome occurs secondary to hyperphosphatemia, as phosphate is released from lysed cells. Malignant hematologic cells contain up to four times more intracellular phosphate than normal lymphoid cells. Thus, phosphate levels can become extremely elevated in TLS. Significant elevations in phosphorus levels are not appreciated until the levels exceed the capacity for renal phosphate excretion. This usually occurs 24 to 48 hours after the start of therapy. The concomitant hypocalcemia results from the increased calcium-phosphate product and the precipitation of calcium salts into the kidney and other ectopic areas. The ensuing hypocalcemia can not only lead to tetany and seizures, but can also give rise to lethal cardiac arrhythmias.
Hyperuricemia is usually seen 48 to 72 hours after the initiation of treatment. Nucleic acid purines, which are released into the blood after cell lysis, are eventually catabolized to uric acid by xanthine oxidase. Under normal circumstances, purines are reused by salvage pathways in the cells so as to minimize their excretion. However, with tumor cell lysis, the salvage pathways of the remaining cells become overwhelmed and there is a large net secretion of uric acid into the renal tubules after filtration in the kidneys. This can lead to renal failure, as will be discussed below.
Mechanisms and Consequences of Acute Renal Failure
There are several potential mechanisms of acute renal failure in patients with TLS. Intravascular volume depletion can create a stimulus for uric acid reabsorption and subsequent net secretion into the distal tubules. The increase in urinary uric acid secretion in the presence of the acidic local environment of the kidney (pH~5.0) promotes uric acid precipitation in the renal collecting system and distal tubules and subsequent uric acid nephropathy. This results in oliguric acute renal failure. A uric acid–to-creatinine ratio greater than 1.0 is usually suggestive of renal failure secondary to urate nephropathy.
The hyperphosphatemia associated with TLS can also lead to renal failure, which in this case results from an elevated level of phosphate-calcium cross product. This elevated level leads in turn to calcium phosphate(Drug information on calcium phosphate) salt formation and precipitation in the renal tubules. Hyperphosphatemia is usually the cause of acute renal failure in TLS, a result of the fact that prophylaxis with allopurinol(Drug information on allopurinol) has decreased the incidence of severe hyperuricemia. Renal vasoconstriction in TLS, although rare, results from the release of adenosine into the circulation after tumor cell lysis.
TLS-induced acute renal failure has many consequences that can contribute to the rapid clinical deterioration of a patient. Oliguria can lead to volume overload, hypertension, and pulmonary edema. High blood urea(Drug information on urea) nitrogen (BUN) levels can be severe enough to result in pericarditis, platelet dysfunction, and impaired cellular immunity. There may also be a resulting high anion gap metabolic acidosis, which can worsen the electrolyte imbalances of TLS. Intracellular uptake of potassium becomes impaired, uric acid solubility is decreased, and an extracellular shift of phosphate is promoted. Prompt and aggressive treatment of acute renal failure is vital to avoid, or at least minimize, these complications.
Tumor lysis syndrome is diagnosed clinically, with the use of laboratory parameters. Most other forms of acute renal failure are associated with lower uric acid and phosphorus levels. Post-treatment tumor lysis can be distinguished from spontaneous tumor lysis by the lack of hyperphosphatemia in the latter. The importance of hyperphosphatemia as a marker for TLS cannot be overemphasized. Since the advent of allopurinol, the incidence of marked hyperuricemia has declined, and hyperphosphatemia has become the principal laboratory abnormality.
The Cairo-Bishop definition provided specific laboratory criteria for the diagnosis of TLS, as well as a grading system for describing the degree of severity of TLS. Laboratory TLS (Table 1) was defined as any two (or more) of the following abnormalities:
• Serum uric acid level ≥ 8 mg/dL, or 25% increase from baseline.
• Serum potassium level ≥ 6 mmol/L, or 25% increase from baseline.
• Serum phosphate level ≥ 6.5 mg/dL in children and ≥ 4.5 mg/dL in adults, or 25% increase from baseline.
• Serum calcium level ≤ 7 mg/dL, or 25% decrease from baseline.
All these abnormalities must occur within 3 days prior to or 7 days after the start of chemotherapy.
Furthermore, Cairo and Bishop defined clinical TLS as laboratory TLS plus 1 or more of the following:
• Increase in serum creatinine level ≥ 1.5 times the upper limit of normal.
• Cardiac arrhythmia/sudden death.
The grading system Cairo and Bishop used to describe the severity of TLS (Table 2) was based on the degree of serum creatinine elevation, the presence of and type of cardiac arrhythmia, and finally, the presence of and severity of seizures.